EconPapers    
Economics at your fingertips  
 

Volatility connectedness in the Chinese banking system: Do state-owned commercial banks contribute more?

Gang-Jin Wang, Chi Xie, Longfeng Zhao and Zhi-Qiang Jiang

Journal of International Financial Markets, Institutions and Money, 2018, vol. 57, issue C, 205-230

Abstract: Using the volatility spillover network of Diebold and Yilmaz (2014), we investigate volatility connectedness in the Chinese banking system based on daily range-based volatility series of 14 publicly-traded commercial banks from 2008 to 2016. Both static and dynamic total connectedness show that the 14 commercial banks are highly interconnected. Total directional connectedness (including from-connectedness, to-connectedness and net-connectedness) shows that state-owned commercial banks contribute less to volatility connectedness than joint-stock and city commercial banks, and that city commercial banks are the largest (net-) emitters of volatility connectedness. Statically, we find a positive (negative) rank correlation between size and from-connectedness (to-connectedness and net-connectedness) of banks. Dynamically, however, the positive rank correlation loses its statistical significance and the negative rank correlation disappears completely during the recent global financial crisis and “the 2015–2016 Chinese stock market turbulence.” Our findings suggest (i) that a bank might be “too big to fail,” but not necessarily “too interconnected to fail” and vice versa, and (ii) that these two cases may coexist conditional on the system being in distress.

Keywords: Volatility spillovers; Connectedness; Commercial banks; Chinese banking system; Financial regulation; Financial network (search for similar items in EconPapers)
JEL-codes: G21 G28 C32 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S104244311730361X
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:57:y:2018:i:c:p:205-230

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-01-19
Handle: RePEc:eee:intfin:v:57:y:2018:i:c:p:205-230